Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The asymptotic efficiency of randomized nets for quadrature

Authors: Fred J. Hickernell and Hee Sun Hong
Journal: Math. Comp. 68 (1999), 767-791
MSC (1991): Primary 65D30, 65D32
MathSciNet review: 1609662
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An $\mathcal {L}_{2}$-type discrepancy arises in the average- and worst-case error analyses for multidimensional quadrature rules. This discrepancy is uniquely defined by $K(x,y)$, which serves as the covariance kernel for the space of random functions in the average-case analysis and a reproducing kernel for the space of functions in the worst-case analysis. This article investigates the asymptotic order of the root mean square discrepancy for randomized $(0,m,s)$-nets in base $b$. For moderately smooth $K(x,y)$ the discrepancy is $\operatorname {O}(N^{-1}[\log (N)]^{(s-1)/2})$, and for $K(x,y)$ with greater smoothness the discrepancy is $\operatorname {O}(N^{-3/2}[\operatorname {log}(N)]^{(s-1)/2})$, where $N=b^{m}$ is the number of points in the net. Numerical experiments indicate that the $(t,m,s)$-nets of Faure, Niederreiter and Sobol′do not necessarily attain the higher order of decay for sufficiently smooth kernels. However, Niederreiter nets may attain the higher order for kernels corresponding to spaces of periodic functions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65D30, 65D32

Retrieve articles in all journals with MSC (1991): 65D30, 65D32

Additional Information

Fred J. Hickernell
Affiliation: Department of Mathematics, Hong Kong Baptist University, Kowloon Tong, Hong Kong
ORCID: 0000-0001-6677-1324

Hee Sun Hong
Affiliation: Department of Mathematics, Hong Kong Baptist University, Kowloon Tong, Hong Kong

Keywords: $\mathcal {L}_{2}$-discrepancy, multidimensional integration, $(t,m,s)$-nets, number-theoretic nets and sequences
Received by editor(s): March 6, 1997
Received by editor(s) in revised form: September 11, 1997
Additional Notes: This research was supported by a HKBU FRG grant 95-96/II-01.
Article copyright: © Copyright 1999 American Mathematical Society